Thunderstorm Wind, Erie
- When
- August 7, 4:00 AM EST
- Where
- Erie County, 0.69 mi N of Angola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 42.640, -79.030
Thunderstorms crossed Lake Erie during the early morning hours. An isolated storm the moved onshore over southern Erie county produced damaging winds estimated to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms crossed Lake Erie during the early morning hours. An isolated storm the moved onshore over southern Erie county produced damaging winds estimated to 60 mph. The winds overturned three boats stored on shore and downed trees and large limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 2:33 AM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 333 AM EDT THU AUG 7 2008 .SYNOPSIS... LOW PRESSURE OVER QUEBEC WILL BRING UNSETTLED WEATHER TO THE AREA TODAY. THE LOW WILL MEANDER OVER QUEBEC UNDER AN UPPER LEVEL LOW FRIDAY AND SATURDAY...AND KEEP BELOW NORMAL TEMPERATURES OVER WESTERN AND CENTRAL NEW YORK WITH SHOWERS LIKELY NOW AND THEN. NORMAL SUMMER WARMTH WILL RETURN NEXT WEEK WHEN THE UPPER LOW MOVES EAST. && .NEAR TERM /THROUGH TONIGHT/... THE MAIN FEATURE OF INTEREST EARLY THIS MORNING IS THE WELL DEFINED SHORT WAVE THAT IS PUSHING THROUGH CENTRAL MICHIGAN. THIS IMPULSE IS GENERATING A BROKEN LINE OF CONVECTION THAT EXTENDS FROM THE EASTERN SHORES OF LAKE HURON TO CENTRAL LAKE ERIE. AT THE CURRENT RATE OF MOVEMENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL REACH FAR WESTERN NEW YORK BETWEEN 10Z AND 11Z...THEN SPREAD ACROSS THE REST OF WESTERN NEW YORK AND THE GENESEE VALLEY LATER THIS MORNING. EXPECT THE CONVECTION TO BECOME MORE WIDESPREAD DURING THE AFTERNOON AS DAYTIME HEATING CONTINUES AND TEMPERATURES ALOFT COOL AS THE AXIS OF THE UPPER LEVEL TROUGH APPROACHES THE LOWER GREAT LAKES. THE NAM/GFS AND SREF MEMBERS ARE ALL INDICATING HIGH LIKELY TO CATEGORICAL POPS TODAY. BASED ON THIS TREND...HAVE DECIDED TO INCREASE AREA POPS TO LIKELY CATEGORY ACROSS THE ENTIRE CWA. THERE IS ALSO GOOD CHANCE THAT ANY CONVECTION WILL BE ACCOMPANIED BY HAIL WITH FREEZING LEVELS HOVERING AROUND 10K FEET AND CAPES EXPECTED TO RANGE FROM 500-1000 J/KG. THE CONVECTION SHOULD SUBSIDE A BIT TONIGHT WITH THE LOSS OF DAYTIME HEATING...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE AS THE COLDEST AIR AT 500 MB (AVERAGING ABOUT -16C) WORKS ACROSS NEW YORK STATE. TEMPERATURES AT 850 MB WILL ALSO BE COLD ENOUGH TO ENHANCE THE PCPN SOUTHEAST OF BOTH LAKES. WILL INDICATE LIKELY POPS ACROSS THESE AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... A COOL CLOSED UPPER LOW OVER WESTERN QUEBEC WILL SETTLE SOUTH AND BECOME CENTERED OVER NORTHERN NEW YORK AND THE ST LAWRENCE VALLEY BY SATURDAY. 850 TEMPS BY 12Z FRIDAY DROP TO AROUND +9C AND +6C FRIDAY NIGHT. THERE IS ENOUGH INSTABILITY AND MOISTURE UNDER THE COOL LOW FOR GENERAL LIKELY POPS ON FRIDAY. FRIDAY NIGHT AND SATURDAY THERE IS POTENTIAL FOR LAKE ENHANCED RAIN IN THE COOL W-NW FLOW, WE HAVE KEPT LIKELY POPS FOR SHOWERS EAST-SE OF LAKE ONTARIO AND HIGHER CHANCE POPS EAST OF LAKE ERIE. WILL GO WITH LOWER CHANCE POPS ELSEWHERE IN COOL CYCLONIC FLOW. ALSO THERE WILL BE A CHANCE OF TSTMS AS WELL. TEMPERATURES WILL STRUGGLE TO REACH 70 ON FRIDAY, THEN ONLY UPPER 60S TO LOW 70S ON SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. MINIMUMS WILL FALL WELL INTO THE 50S WITH SOME UPPER 40S IN THE SOUTHERN TIER. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ON SUNDAY BOTH THE GFS AND ECMWF SHOW THE INFLUENCE OF THE UPPER LOW LINGERING, AND WE HAVE KEPT A CHANCE OF SHOWERS IN DURING THE DAY. THE UPPER LOW FINALLY PULLS OUT SUNDAY NIGHT WITH A RIDGE BUILDING IN WITH FAIR WEATHER MONDAY. AN UPPER SHORT WAVE PASSES WITH A CHANCE OF SHOWERS TUESDAY. ON WEDNESDAY THE 00Z ECMWF SHOWS DRYING AND THE 00Z GFS KEEPS MOISTURE FROM WITH LOW PRESSURE MOVING OUT OF THE MISSISSIPPI VALLEY TO THE SOUTH OF THE AREA...WITH FAIR WEATHER AGAIN EXPECTED. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... MAINLY DRY AND VFR CONDITIONS PREVAIL ACROSS THE AREA EARLY THIS MORNING. WILL HAVE TO KEEP AN EYE ON THE CONVECTION THAT EXTENDS FROM LAKE HURON TO THE NORTHWEST SHORES OF LAKE ERIE. THIS PCPN IS ASSOCIATED WITH A SHORT WAVE THAT IS MOVING THROUGH CENTRAL MICHIGAN AND IS EXPECTED TO REACH WESTERN NEW YORK AROUND 12Z. EXPECT SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS TO REACH KBUF/KIAG A LITTLE BEFORE DAYBREAK...THEN SPREAD ACROSS THE REST OF THE AREA DURING THE MORNING AS THE UPPER LEVEL IMPULSE CONTINUES TO TRACK EAST ACROSS NEW YORK STATE. THE COMBINATION OF DAYTIME HEATING AND COLDER TEMPERATURES ALOFT WILL LIKELY LEAD TO MORE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. WITH FREEZING LEVELS EXPECTED TO HOVER JUST BELOW 10K FEET...SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL. OUTLOOK... THURSDAY NIGHT THROUGH SATURDAY...MVFR IN SCATTERED SHRA/TSRA. SUNDAY AND MONDAY...GENERALLY VFR. && .MARINE... NO FLAGS ARE EXPECTED THROUGH TONIGHT. WAVES AT THE EAST END OF LAKE ERIE SHOULD BE JUST BELOW SMALL CRAFT RANGE THIS AFTERNOON, THEN SUBSIDE THIS EVENING. FRIDAY AND FRIDAY NIGHT IN THE COLD NORTHWEST FLOW BEHIND A COLD FRONT, WAVES ARE EXPECTED TO GET TO NEAR OR ABOVE SMALL CRAFT ADVISORY RANGE. LOOKING FURTHER AHEAD...AN UNSEASONABLY DEEP UPPER LEVEL STORM WILL TAKE SHAPE OVER SOUTHERN ONTARIO ON FRIDAY. THIS FEATURE WILL CIRCULATE VERY COOL AIR ACROSS BOTH LAKES ERIE AND ONTARIO AND SET THE STAGE FOR SOME LAKE INDUCED CONVECTION. CONVECTIVE CLOUD DEPTHS OF 20 TO 25K FT WITH A LAKE DELTA T OF 13 OR SO WILL RAISE THE STRONG POSSIBILITY OF WATERSPOUTS FRIDAY...WITH THE POTENTIAL PERSISTING INTO SATURDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...TJP SHORT TERM...APB LONG TERM...APB AVIATION...SFM/TJP MARINE...APB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT WED AUG 6 2008 NYZ001>008-010>014-019>021-085-070915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DEEP...OUT OF SEASON UPPER LEVEL STORM SYSTEM WILL TAKE SHAPE OVER SOUTHERN ONTARIO FRIDAY AND SATURDAY. THIS FEATURE WILL CIRCULATE VERY COOL AIR SOUTHWARDS ACROSS BOTH LAKES ERIE AND ONTARIO...AND THE RESULTING INSTABILITY COULD RESULT IN THE FORMATION OF WATERSPOUTS. THE MOST LIKELY DAY FROM THIS VANTAGE POINT WOULD BE FRIDAY...BUT THEY WILL ALSO BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133769.